Causes of Arm Discoloration

Save

Trauma

One of the more common reasons for arm discoloration is some sort of trauma to the arm. The pigmentation of your arm is largely due to the "oxygen-rich" blood coursing through your veins. However, an injury to the arm can restrict blood flow through this appendage. When the injury, such as a broken bone or blunt force trauma, causes an obstruction or impasse at a point along your blood vessels, "fresh" blood can no longer reach the extremity as it would normally, prompting a bluish hue.

Peripheral Artery Disease

Another potential cause for arm discoloration is peripheral artery disease. Often referred to as simply PAD, this condition is characterized by a narrowing of the arteries that run to your peripheral extremities. Though this more commonly affects a person's legs, it's quite possible to experience an arterial narrowing along the blood vessels to the arm. If left untreated, PAD can eventually restrict blood flow to the point of arm discoloration.

Venous Insufficiency

Arm discoloration may also be a result of a venous insufficiency. In this condition, the veins within your arm are no longer able to adequately transport the deoxygenated blood back to your heart. And since blood that no longer carries oxygen has changed from red to blue, you may find that the affected arm is discolored. Obstructions along the vein are the most prevalent culprit of the "pooling" of bluish blood, but there also could be a problem within a valve of a vein, which causes a backflow of the deoxygenated blood.

Lymphedema

It is possible that lymphedema has caused the discoloration of your arm. With this condition, lymphatic fluid is unable to drain sufficiently from the affected appendage, causing it to pool within your tissue. Eventually, this can alter the way in which blood flows through the extremity, resulting in discoloration. However, before any change in the color of your arm takes place, you will experience a swelling of the appendage.

Medications

Certain medications, especially anticoagulants, can cause discoloration. But this discoloration is typically seen as patches of purple; rarely does it affect the entire arm. Because of the anticoagulants, your blood is not able to coagulate or clot as it would normally. Sometimes, capillaries may begin to leak blood, which pools under the skin and causes the discoloration.

Hypothermia

If you were to suffer from hypothermia, you may notice a discoloration within those areas of the body experiencing the severest loss of temperature. And since tissue damage is occurring, blood flow is greatly reduced, leading to a change in hue of those areas.

Related Searches

References

Promoted By Zergnet

Comments

You May Also Like

Related Searches

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!